Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 50, NWS Sioux Falls, SD

March 13, 2019Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 13, 2019, 10:32 PM CDT for Bon Homme County, South Dakota. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 10:32 PM CDT (03:32 UTC)
Expired
Mar 19, 2019, 4:54 AM CDT
In force
5 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Springfield (SPGS2). The gauge peaked at 17.72 ft at Mar 14, 2019, 5:00 PM CDT.

actionminormoderatemajor101503/1403/1503/1603/1703/1803/1903/20
Action stage
9.4 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06466700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 13, 6:20 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 13, 6:20 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 501 PM CDT Wed Mar 13 2019

Current radar showing dry slot lifting northward, and will see an
overall break in the rainfall through late evening. The reprieve
will be brief however, as the upper level low presently over KS
lifts to the north overnight. With increasing midlevel frontogenesis
to the northwest of the low, will see rain redevelop, focused from
the mid MO River Valley northward through the James River Valley
late tonight into Thursday morning. Additional rainfall within this
band could range from near an inch to an inch and a half, with
locally higher amounts. Colder air begins to wrap in behind the
system by very late tonight, and this will be the impetus for the
rain changing to snow from west to east during the day on Thursday.
Again, this transition is critical for snowfall amounts across the
area, though models are in decent agreement with the changeover
occurring along the I-29 corridor by mid to late morning, then in
areas to the east by mid to late afternoon. With strong midlevel
frontogenesis occurring through the James River Valley in the
morning, if colder temperatures were to come in quicker, snowfall
amounts over that area could be higher. At this point, 2 to 3 inches
looks appropriate for that area - closer to 4 inches over south
central SD. As has been advertised, the bigger impacts may come from
the wind - which in a tightening gradient will increase from west to
east through the morning and afternoon, gusting 50 to 60 mph at
times. This will result in near blizzard conditions where snow is
falling, though in heavy wet snow with temperatures lingering in the
lower to mid 30s, blowing snow should be fairly patchy when snow
diminishes.

As far as headlines, extended the Winter Storm Warning farther to
the east - through the entire James River Valley where snowfall will
be greater and winds will pick up first. While conditions will be
close to near blizzard at times, based on the above reasoning
concerning the "wet snow" and to remain in coordination with
surrounding offices, elected to go with the Winter Storm Warning as
opposed to a Blizzard Warning. This is not diminish the
significance of potential impacts, as it will still be quite nasty
either way. Father to the east, converted the Winter Storm Watch to
a Winter Weather Advisory as snowfall amounts are expected to be an
inch or less from the I-29 eastward. Even so, there will still be
rather significant visibility restrictions at times when snow is
falling over that area. Issued a Wind Advisory for the remaining
counties in our CWA due to the strong winds.

Snow will come to an end by Thursday evening in a fading trowal,
though winds will only slowly come down overnight in a lessening
gradient and diminishing cold air advection. This may result in
lingering patchy blowing snow for the early part of the night.

.LONG TERM...(Friday through Wednesday)
Issued at 501 PM CDT Wed Mar 13 2019

With the current significant weather situation, no changes were made
to the extended period. Remaining in a northwesterly upper level
flow, there will only be subtle warming into the beginning of next
week, with highs staying in the 30s and 40s and lows in the teens
and 20s. It looks to be mainly dry through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed Mar 13 2019

Poor conditions through the TAF period. Fog and rain across the
area through the evening, then rain will transition to snow from
west to east late tonight into Thursday, with IFR conditions
common. In addition, northwesterly winds will pick up through the
period, gusting 40 to 50 kts by late Thursday morning and
continuing into Thursday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ038>040-050-052>071.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     SDZ040-055-056-061-062-066-067-070-071.

     Winter Storm Warning from 7 AM to 7 PM CDT Thursday for SDZ039-
     054-060-065-068-069.

     Winter Storm Warning from 1 AM to 7 PM CDT Thursday for SDZ053-
     058-059-064.

     Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
     057-063.

MN...Flood Watch through Thursday evening for MNZ071-072-080-081-089-
     090-097-098.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     MNZ071-072-080-089-097-098.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for MNZ081-090.

IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
     020>022-031-032.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     IAZ001-012.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for IAZ002-003-013-
     014-020>022-031-032.

NE...Flood Watch through Thursday evening for NEZ013-014.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     NEZ013.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for NEZ014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Mar 13, 7:16 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
716 PM CDT Wed Mar 13 2019

SDZ038-050-052-053-057>059-063-064-150030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Precipitation will change from rain to snow, with potentially a
brief period of freezing rain in transition. North winds will
increase, reaching 30 to 40 mph by later tonight. When combined
with expected snowfall from one to three inches, this will create
very hazardous, if not impossible travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-150030-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Areas of dense fog and light rain this evening will give way to
more rain which, when combined with melting snow, will result in
ponding of water on roadways and poor drainage areas, as well as
continued rises in areas rivers and streams.

Precipitation should begin to transition over from rain to snow
later tonight higher elevations north of I-90. There may be a
brief period of light wintry mix in transition.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The transition to snow will spread across the remainder of the
area on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile can be expected, with brief periods of
near blizzard conditions, especially while snow is falling. Travel
conditions will be very difficult and highly dangerous at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150030-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Tonight

Dense fog and drizzle will give way to more rain, and a few
rumbles of thunder through the evening. Additional rainfall up to
a half inch, when combined with melting snow, will result in
continued ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds with gusts up to
50 to 60 mph will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 13, 5:50 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       FLANDREAU               44.05N 96.60W
03/13/2019  E1.46 INCH       MOODY              SD   PUBLIC

            TOTAL THROUGH 445 PM. REPORT VIA SOCIAL
            MEDIA.

&&
Local storm report, Mar 13, 6:04 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HEAVY RAIN       TYNDALL                 42.99N 97.87W
03/13/2019  M2.27 INCH       BON HOMME          SD   CO-OP OBSERVER

            TOTAL TODAY. REPORTED STREET FLOODING AND
            BASEMENT FLOODING IN TYNDALL AS WELL.

&&
Local storm report, Mar 13, 6:17 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            1 SW DAKOTA CITY        42.41N 96.43W
03/13/2019                   DAKOTA             NE   EMERGENCY MNGR

            DAKOTA CO. EM REPORTS HWY 75/77 CLOSED FROM
            DAKOTA CITY TO WINNEBAGO, NE DUE TO WATER
            OVER A BRIDGE. CREWS ARE ALSO WORKING TO
            CLEAR DEBRIS FROM THE BRIDGE.

&&
Local storm report, Mar 13, 7:27 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            5 S CENTERVILLE         43.05N 96.96W
03/13/2019                   CLAY               SD   TRAINED SPOTTER

            RIVER GAGE OBSERVER REPORTED WATER COVERING
            ROADWAYS AT THE INTERSECTION OF 302ND ST AND
            HWY 19 AND THE INTERSECTION OF HWYS 46 AND
            19.

&&
Local storm report, Mar 13, 9:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
03/13/2019  E0.70 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&
Local storm report, Mar 13, 10:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       DE SMET                 44.39N 97.55W
03/13/2019  M1.90 INCH       KINGSBURY          SD   CO-OP OBSERVER

            TOTAL FROM 9 AM TO 8 PM.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:28 PM CDTRiver Flood WarningFSDMinnehaha92 days
Mar 13, 7:57 PM CDTRiver Flood WarningFSDBon Homme21 days
Mar 13, 7:57 PM CDTRiver Flood WarningFSDLincoln67 days
Mar 13, 8:27 PM CDTAreal Flood WarningFSDBon Homme, Charles Mix, Clay, Hutchinson, Turner, Union and 1 more21 hr
Mar 13, 9:11 PM CDTRiver Flood WarningFSDMinnehaha, Moody3 days
Mar 13, 9:11 PM CDTRiver Flood WarningFSDMinnehaha88 days
Mar 13, 9:28 PM CDTAreal Flood WarningFSDCharles Mix, Gregory9 hr
Mar 13, 9:43 PM CDTFlash Flood WarningFSDBon Homme, Clay, Yankton6 hr
Mar 13, 10:32 PM CDTRiver Flood WarningFSDUnion8 days
Mar 13, 10:32 PM CDTRiver Flood WarningFSDCharles Mix21 days
Mar 14, 1:13 AM CDTRiver Flood WarningFSDBon Homme, Charles Mix21 days
Mar 14, 1:13 AM CDTRiver Flood WarningFSDDavison, Hanson343 days
Mar 14, 2:18 AM CDTAreal Flood WarningFSDDavison, Douglas, Hanson, Hutchinson, Lincoln, McCook and 2 more18 hr
Mar 14, 6:06 AM CDTAreal Flood WarningFSDBrookings, Kingsbury, Lake, Miner, Moody12 hr
Mar 14, 6:14 AM CDTRiver Flood WarningFSDUnion93 days
Mar 14, 7:04 AM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 14, 8:07 AM CDTRiver Flood WarningFSDTurner9 days
Mar 14, 8:51 AM CDTBlizzard WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 12 more6 hr
Mar 14, 10:30 AM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 14, 5:25 PM CDTAreal Flood WarningFSDBon Homme, Clay, Union, Yankton24 hr
Mar 13, 7:57 PM CDTRiver Flood WarningFSDClay21 days
Mar 13, 9:11 PM CDTRiver Flood WarningFSDDickinson21 days
Mar 13, 9:11 PM CDTRiver Flood WarningFSDDickinson21 days
Mar 13, 10:32 PM CDTRiver Flood WarningFSDClay, O'Brien21 days
Mar 14, 6:04 PM CDTAreal Flood WarningFSDCottonwood3 hr

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.